I got this email from a friend and usually don’t give much stake to such emails, but this one made me do a little Googling, and it appears such a situation is likely to occur when using Baby Orajel.
Here is the content of the email:
I hope everyone is enjoying their summer. Some of you already know, but we wanted to make everyone aware of a terrifying experience that we had over the weekend. Thank g-d, everything’s ok now but we thought friends and family would want to be aware and would want to advise others with babies
Zane’s been teething pretty badly for the past few days, and we decided to give him Baby Orajel on Sunday afternoon. We’ve given it to him a few times previously, when his first two teeth cut through, and never had a problem. Scott and I were both sitting with Zane on the floor in his room when I rubbed a dosage on his upper gum. Seconds after I gave it to him, he made a face as if he were crying but no noise came out. I picked Zane up and he immediately went limp in my arms and his face turned blueish. He was not panicking or gasping for air – he was lifeless. This lasted for approximately 15 seconds, but felt like an eternity. Words cannot convey our feelings during that time (or even now, ever) as we attempted to revive our son. No parent should ever experience such a feeling and no person should ever see something like this happen to a loved one. Without a doubt it was the scariest moment of our lives. Ultimately, Zane “came to” and began to cry hysterically. Thank g-d!!!!!!!!
We spent the evening at the hospital, where Zane underwent numerous tests, all of which came back normal. We also spoke with Zane’s pediatrician, who stated that she advises against the use of this product because its purpose is to numb and if it gets into an infant’s throat, it
may stop them from breathing. Obviously, we wanted to learn more about this product and why this happened so we conducted some internet research. Interestingly, we came across some postings of parents with similar experiences. Further, one website listed a side effect as, “difficulty breathing and grey/blueish face.” Also, when we called Zane’s daycare to let them know what happened, the owner said that she’s heard of this happening before. It’s surprising then that no such warning is on the bottle and that more people do not discuss the negative and possible deadly implications of the use of this product.
We don’t want to imagine what could’ve happened if we had given this to him at night, in his crib, as we (and many others) have done in the past, and then walked away (although, of course we monitor him throughout the night).
To reiterate, the reason we share the above with you is to strongly advise you to throw away any Baby Orajel products you have at home and please advise your friends and family of the same. Trust us, it’s not worth the possible side effects.
Scott and Allison
Again, this is an email I received, so can’t vouch for the validity, but it seemed realistic enough. They did not mention how much of the product was given — did they give more than the recommended dose or give more doses in a 24 hour period than the directions stated? It sounds like normal use, but again we don’t know, so I felt it was worth sharing, if not just as a reminder to use medications as directed.
I did run a snopes.com search on it and the status is undetermined and they are researching it.
In my Google search, I came across this warning on Orajel in general, which does list symptoms as those seen in the baby mentioned in the email. The most alarming is that an overdose can result in death. Good to know, but I don’t remember seeing such info on the packaging, and their website does not give any reference to this either.
To each his own when deciding to use Orajel or not for your baby, if you do, as with ALL medications — only use as directed and keep out of reach of children!
If you want a safer alternative, try Hylands Teething Tablets. They are homeopathic and work like a charm — better than Orajel in my opinion. It eases the pain just as fast but it lasts a lot longer. Plus, if you have a teething toddler, giving them a couple teething tablets is tons easier than trying to get your finger in the back of their mouth to apply Orajel, not to mention the definite possibility of getting bit! :)
I will keep watching out for the validity of the email (I don’t want to spread anything but the facts), but again, things like this are always a good reminder to use medications only as directed.